SHOULD you be taking the medications you’re taking? If you’re 65 or older, that’s an important question to ask yourself and your healthcare provider. Why? Because some commonly prescribed medications can actually be harmful for older adults.
As you get older, your body changes. These changes can increase the chances that you might have side effects from certain drugs. For example, your liver or kidneys may not function quite as well as when you were younger, so your body can’t process medications in the same way. This can lead to a build-up of the drug in your system, which can increase the risk of side effects such as falls, a drop in blood pressure or heart rate, drowsiness, or confusion.
Many older adults have two or more health problems that require multiple medications and treatments. Because of this, older adults are more likely to experience potentially harmful interactions between their prescriptions. In fact, every year, one in three adults 65 and older has one or more harmful reactions to medications they are taking.
“Older adults and their caregivers need to take an active role in managing their medications,” says Cathy Alessi, MD, a physician who specializes in the care of older adults and is the president of the American Geriatrics Society (AGS). “They need to ask questions of their doctor, nurse, physician assistant, or pharmacist, and read the information that comes with their medications. All medications have side effects, even those sold over-the-counter. That’s why patients should discuss the risks and benefits of any medication with their healthcare provider before deciding which ones are right for them.”
What should you do to lower your odds of having harmful medication side effects or drug interactions? Here are five tips from the American Geriatrics Society:
1. Bring a list of all the medications, vitamins, herbal supplements, and over-the-counter drugs you’re taking to every medical appointment. The list should include the dosages you take and how often you take them. Be sure your emergency contact person or caregiver has an up-to-date copy of the list.
2. If you notice a new health problem or symptom after starting a new medication, you may be having a harmful drug reaction. Tell your healthcare provider right away. If you have a serious reaction, such as difficulty breathing or swelling in your throat, go to the emergency room immediately.
3. Fill your prescriptions at the same pharmacy and get to know your local pharmacist. Your pharmacist’s job is to be aware of all the medications you’re taking. Most pharmacies use computer systems that alert the pharmacist to possible drug interactions.
4. Once or twice a year, ask your primary healthcare provider to review your list of medications, supplements, and vitamins. Ask whether you still need to take each one, and at its current dose. There may be times when your provider will decide to stop some of your medications or adjust the doses. Just remember, though, that you should never change the dose or stop taking any medication without first consulting your provider.
5. Whenever a healthcare professional prescribes a new medication, changes a dosage, or stops prescribing a drug you’ve been prescribed, ask for an explanation. It’s important that you understand these changes in your care.
To help healthcare providers care for older adults who take multiple medications, the AGS has published a list of medications that may cause harmful side effects in older people when taken alone or in combination. In the healthcare industry this list is known as the “Beers List,” or “Beers Criteria,” and is named after the late Dr. Mark Beers, a geriatric medicine specialist who originated the list in 1991.
For more information about how to safely manage your medications, visit www.healthinaging.org, the website of the AGS Foundation for Health in Aging.
Questions to ask your healthcare provider about your medications
• Why are you prescribing this particular medication?
• Are there other medications that might be safer or more effective?
• What are the potential side effects? Which ones are serious enough to call you or 911?
• How will I know if the medication is working?
• Does this medication interact with any other drugs I’m taking?
• Are there any dietary restrictions I should follow? North American Precis Syndicate